Your contraception guideWhat if I take an extra pill by accident?
If you've accidentally taken one extra contraceptive pill, you don't need to seek medical advice and you won't have any symptoms.
If you've taken several extra pills, you may:
- feel slightly sick (nauseous)
- be sick (vomit)
- have some vaginal bleeding
These symptoms will pass, and you don't need to seek medical advice unless your symptoms are severe.
If a child has accidentally taken a contraceptive pill or pills, they may also feel nauseous or vomit. If you're concerned, talk to your pharmacist or GP, or call NHS 111.
Continue taking your pills
If you have taken any extra pills, you should carry on taking the rest of your packet as normal at the same time you usually take it each day.
For example, if you usually take your pill at 8am every day:
- on Monday, you take your normal pill at 8am, but then take an extra pill by mistake at 8.15am
- you should take your next pill at 8am on Tuesday, as normal
Correcting the days
If you've taken an extra pill, you won't be in line with the days on your pill packet.
For example, if you've taken Monday's pill and Tuesday's pill on Monday, on Tuesday you will have to take Wednesday's pill.
You can correct this by replacing the missing pill with another pill from the same packet or a spare packet, but how you do this will depend on which type of pill you're on.
For more information on replacing a missing pill, see What should I do if I've lost a contraceptive pill?
It's important you do not miss a pill. Missing a pill can mean you are at risk of pregnancy, depending on which pill you are taking.
Find out more:
Page last reviewed: 30/01/2018
Next review due: 30/01/2021